Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 70, NWS Las Vegas, NV

August 19, 2023Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 19, 2023, 3:12 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2023, 3:12 PM PDT (22:12 UTC)
Expired
Aug 19, 2023, 6:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Inyo County, CA

The radar

The San Joaquin Valley radar (KHNX), 134 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WGUS55 KVEF 192212
FFWVEF
CAC027-200115-
/O.NEW.KVEF.FF.W.0070.230819T2212Z-230820T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
312 PM PDT Sat Aug 19 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northwestern Inyo County in south central California...

* Until 615 PM PDT.

* At 312 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain west and northwest of Independence. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Independence, Oak Creek Campground, Sawmill Creek Campground and 
  Independence Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3694 11836 3696 11822 3679 11819 3676 11829
      3682 11834

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
2 follow-up statements
755 
WGUS75 KVEF 192350
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
450 PM PDT Sat Aug 19 2023

CAC027-200115-
/O.CON.KVEF.FF.W.0070.000000T0000Z-230820T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
450 PM PDT Sat Aug 19 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT THIS 
EVENING FOR NORTHWESTERN INYO COUNTY...

At 450 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain west and northwest of Independence. Flash flooding is ongoing 
or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Independence, Oak Creek Campground, Sawmill Creek Campground and 
  Independence Creek Campground.

This includes the following roads...
	Highway 395 in Inyo County between mile markers 73 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3694 11836 3696 11822 3679 11819 3676 11829
      3682 11834

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SM
724 
WGUS75 KVEF 200105
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
605 PM PDT Sat Aug 19 2023

CAC027-200115-
/O.EXP.KVEF.FF.W.0070.000000T0000Z-230820T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
605 PM PDT Sat Aug 19 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT THIS EVENING FOR 
NORTHWESTERN INYO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM PDT Tuesday for a 
portion of southeast California.

LAT...LON 3694 11836 3696 11822 3679 11819 3676 11829
      3682 11834

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 1:38 PM PDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 19, 1:38 PM PDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
138 PM PDT Sat Aug 19 2023

.SYNOPSIS...Rich moisture related to approaching Tropical Cyclone
Hilary will begin to advance into the Mojave Desert today with
increasing shower and thunderstorm activity expected. This trend
will continue into Sunday as the remnants of Hilary lift
northward. Widespread heavy rain, gusty winds, and instances of
major flooding are expected. Hilary's remains will exit the
region by Monday but moist monsoonal conditions will persist much
of the week with daily storm chances and temperatures remaining
below normal.

&&

.SHORT TERM...through Monday night.

Our region still on track to see historic rainfall through Monday
which will lead to significant flash flooding for parts of the
Great Basin and Mojave Desert.

Currently, Category 2 Hurricane Hilary lies off the southern Baja
Peninsula. Satellite shows a considerable amount of mid/high clouds
already streaming northward into the region. What has changed from
last nights update is that the official track shifted slightly to
the east. In intensity, Hilary is forecast to be tropical storm
strength as it reaches southern California Sunday afternoon. Hilary
will go through further weakening as it moves rapidly northward at
around 30 kts becoming extra-tropical Monday.

Precipitable water values are currently 150-250% of normal across
southern California. As Hilary approaches those values rise to 250-
300% of normal across a large swath of western San Bernardino, Inyo,
southern Nye and Esmeralda Counties. This coincides well with WPC's
Excessive Rainfall Outlook of Moderate to High Risk for those
regions. QPF Outlook still paints 2-4" in the lower elevations and
4" up to as much a 10" for the mountains in those risk area. Eastern
Clark and Mohave Counties remain of the eastern side of the heaviest
rainfall predictions, falling somewhere between 1-2" possible. This
will likely come in several rounds, particularly tonight-Sunday
morning and again Sunday night through Monday morning, then tapering
off Monday afternoon and evening.

Regarding wind threat. With Hilary forecast to be tropical storm
strength as it arrives in southern California Sunday afternoon
guidance continues to support sub-tropical storm strength south to
southeast winds across southern San Bernardino County, lower
Colorado River Valley and southern Mohave County. However, there
remains some uncertainty in how strong these winds will be as Hilary
may interact with the Baja Peninsula and weaken over the next 36
hours. Would like to wait at least 1 more model run before we
consider wind advisories or even a short fused high wind warning for
southern San Bernardino and southern Mohave Counties late Sunday
afternoon and night.

Temperatures through the short term period will be well below
normal thanks to the abundance of clouds and moisture, with high
temperatures Sunday likely to challenge record daily low maximum
temperatures for many areas.

.LONG TERM...Tuesday through Saturday.

Following the exit of what is left of Hilary on Monday, widespread
low level moisture will remain in place. Synoptically, an
expansive ridge will remain parked over the central US with a
southerly flow featured across the southwestern states. This will
result in at least low-grade monsoonal conditions persisting most
of next week, with daily storm chances favored in the higher
terrain, but possibly drifting into the lower elevations in the
afternoon and evening hours. Subtle shortwave features embedded
in the flow may also result in some days being more active than
others and promote more lower elevation activity. For now, NBM
PoPs keep fairly generous storm chances going through the week
across Northwest Arizona and southern Nevada, with slight chances
across most of southeast California. With the abundance of
moisture and continued daily storm activity, temperatures remain
cooler than average by 5-10 degrees, but should trend warmer
heading into the end of the week.

&&

.AVIATION...For Harry Reid...Dense overcast likely will limit
any convection in and around Las Vegas the rest of this afternoon
and evening. Leading edge of deeper moisture ahead of Hilary will
arrive this evening and continue into Sunday morning with periods of
moderate rainfall, lower cigs and lower visibility. Prevailing
visibility will be 3-5SM with cigs around 3-4 kft, but they could
potentially fall below 3 kft. Air mass looks to become more unstable
Sunday afternoon with breaks in the clouds as several bands around a
decaying Hilary pass across southern Nevada. Prevailing winds should
remain less than 10 kts and favor an east to southeast component
this afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms are expected across the region
once again today.  The best chance is into this evening across
northwest Arizona and Inyo County. Any storms that do develop will
be capable of producing gusty, erratic winds. Away from thunderstorm
activity, winds of less the 10kts generally from the east and
southeast can be expected. Moisture from Hilary will begin to spread
across the area this evening into Sunday, resulting in steady light
to moderate rain developing from south to north. In addition to the
moderate rain reduced visibilities down to 2 to 4 SM at times and
CIGs less than 2kft will be possible, with the degraded conditions
continuing into Sunday night.
&&

.SPOTTER INFORMATION STATEMENT...Heavy rain, high winds, and
flash flooding reports are requested through the weekend as the
remains of Hurricane Hilary lift through the Western Mojave
Desert.

&&

SHORT TERM/AVIATION...Pierce
LONG TERM...Outler

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 19, 1:53 PM PDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
153 PM PDT Sat Aug 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     Flash Flood      7 WNW Panamint Springs  36.36N 117.58W
08/19/2023                   Inyo               CA   Law Enforcement

            California Highway Patrol reports roadway
            flooding and debris across Highway 190
            between mile marker 45-46.

&&

MS
Local storm report, Aug 19, 2:00 PM PDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
200 PM PDT Sat Aug 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Flash Flood      4 ENE New Kingman-Butle 35.28N 113.95W
08/18/2023                   Mohave             AZ   Dept of Highways

            Arizona Department of Transportation reports
            flooding on Route 66.

&&

MS
Local storm report, Aug 19, 2:39 PM PDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
239 PM PDT Sat Aug 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     Flash Flood      5 SSE Keeler            36.43N 117.82W
08/19/2023                   Inyo               CA   Law Enforcement

            California Highway Patrol reports a road
            washout at the junction of State Route 190
            and State Route 136.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:40 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino5 hr
Aug 18, 7:09 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 18, 8:21 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 18, 9:19 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 19, 12:16 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Aug 19, 1:36 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Aug 19, 2:01 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.